Relieves pain and reduces fever. Also used together with narcotic pain relievers to relieve moderate to severe pain.
OfirmevThere may be other brand names for this medicine.
When This Medicine Should Not Be Used:You should not receive this medicine if you have had an allergic reaction to acetaminophen, or if you have severe liver disease.
How to Use This Medicine:
- Your doctor will prescribe your exact dose and tell you how often it should be given. This medicine is given through a needle placed in one of your veins. The medicine must be injected slowly over 15 minutes.
- A nurse or other trained health professional will give you this medicine.
- Your doctor will give you a few doses of this medicine until your condition improves, and then switch you to an oral medicine that works the same way. If you have any concerns about this, talk to your doctor.
- Carefully check the labels of all other medicines you are using, because they may also contain acetaminophen (such as Tylenol®). It is not safe to use more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).
Drugs and Foods to Avoid:
Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.
- Make sure your doctor knows if you are using a blood thinner such as warfarin (Coumadin®).
- Do not drink alcohol while you are using this medicine.
Warnings While Using This Medicine:
- Make sure your doctor knows if you are pregnant or breastfeeding, or if you have kidney problems, liver problems, low blood volume, or malnourished condition. Tell your doctor if you have been addicted to alcohol.
- Check with your doctor right away if you or your child have pain or tenderness in the upper stomach; pale stools; dark urine; loss of appetite; nausea; unusual tiredness or weakness; or yellow eyes or skin. These could be symptoms of a serious liver problem.
- This medicine may cause a serious type of allergic reaction called anaphylaxis. Anaphylaxis can be life-threatening and requires immediate medical attention. Call your doctor right away if you or your child have a rash; itching; hoarseness; trouble breathing; trouble swallowing; or any swelling of your hands, face, or mouth after you receive this medicine.
- Your doctor will need to check your progress at regular visits while you are using this medicine. Be sure to keep all appointments.
Possible Side Effects While Using This Medicine:
Call your doctor right away if you notice any of these side effects:
- Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
- Dark-colored urine or pale stools.
- Decrease in how much or how often you urinate.
- Dry mouth, increased thirst, or muscle cramps.
- Fast, slow, pounding, or uneven heartbeat.
- Fever, cough, or increased sweating.
- Lightheadedness, dizziness, or fainting.
- Nausea, vomiting, loss of appetite, or pain in your upper stomach.
- Pain, itching, burning, swelling, or a lump under your skin where the needle was placed.
- Shortness of breath or troubled breathing.
- Swelling in your hands, ankles, or feet.
- Unusual bleeding, bruising, or weakness.
- Yellowing of your skin or the whites of your eyes.
If you notice these less serious side effects, talk with your doctor:
- Constipation, diarrhea, or stomach pain (in children).
- Muscle spasms.
- Rash or itching skin.
- Trouble sleeping.
If you notice other side effects that you think are caused by this medicine, tell your doctor
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088Last Updated:
Copyright © 1984-
Thomson Micromedex. All rights reserved.